Hail, Washington
- When
- June 15, 8:33 AM CST to 8:40 AM CST
- Where
- Washington County, Hanover to 6 mi N of Hanover
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -96.880
Several reports of penny to quarter size hail.
A convective complex that developed over Nebraska during the early morning hours of the 15th tracked southward and brought primarily hail up to one and a half inches in diameter to portions of northeast Kansas. That evening, the outflow boundary from earlier convection had dropped south of the warning area, but scattered convection developed along a wind shift/cold front further north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A convective complex that developed over Nebraska during the early morning hours of the 15th tracked southward and brought primarily hail up to one and a half inches in diameter to portions of northeast Kansas. That evening, the outflow boundary from earlier convection had dropped south of the warning area, but scattered convection developed along a wind shift/cold front further north. One severe hail report was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 15, 2:20 AM CST, 6 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 320 AM CDT SUN JUN 15 2008 .DISCUSSION... MAIN FOCUS IN THIS FORECAST PACKAGE CENTERS ON CONCERN FOR SEVERE WEATHER THIS AFTERNOON AND EVENING ACROSS THE ENTIRE CWA. FRONTAL BOUNDARY CURRENTLY LOCATED THROUGH CENTRAL NEBRASKA WILL SHIFT SOUTHWARD DURING THE REMAINDER OF THE MORNING HOURS...LYING NEAR OUR NORTHERN CWA BORDER BY MIDDAY. THE TIMING OF CONVECTIVE INITIATION IS SOMEWHAT UNCERTAIN TO WHETHER THUNDERSTORMS WILL DEVELOP PRE-AFTERNOON ALONG THE BOUNDARY OR WAIT FOR CONVECTIVE TEMPERATURES TO BE REACHED. AN INCREASE IN ACCAS IS NOTED IN THE LAST COUPLE HOURS POST-FRONTAL IN NEBRASKA. REGARDLESS...INITIATION IS VERY PROBABLE AROUND MIDDAY ALONG THE FRONTAL BOUNDARY JUST TO THE NORTH OF THE CWA. THE ENVIRONMENT WILL BE CHARACTERISTIC OF HIGH INSTABILITY AND MODERATE SHEAR...RESULTING IN FAVORABLE CONDITIONS FOR SEVERE WEATHER. THE NORTHERN QUARTER OF THE CWA WILL HAVE THE BEST PROBABILITY TO ENCOUNTER SEMI-DISCRETE CONVECTION EARLY DURING THE EVENT. THIS LENDS TO UPDRAFT ROTATION AND LIKEWISE A LARGE HAIL THREAT (UPWARDS TO 2 DIAMETER STONES POSSIBLE). ONCE STORMS BEGIN TO EVOLVE INTO MORE OF A LINEAR FASHION...HAIL STONE RESIDENCE TIME WILL BE LIMITED AND SMALLER HAIL WILL BE EXPECTED. AN ISOLATED TORNADO IS POSSIBLE EARLY IN THE EVOLUTION OF STORMS WHEN STORMS ARE MORE DISCRETE ALTHOUGH LOW LEVEL SHEAR PROFILES ARE UNIMPRESSIVE WITH 0-1 KM SRH VALUES UNDER 50 M2 S2. A FAIRLY RAPID TRANSITION TO A LINEAR MCS IS EXPECTED BY THE EARLY AFTERNOON HOURS AS A WEAKENING CAP...STRONG LINEAR FORCING ALONG THE BOUNDARY...COLD POOLS ARE GENERATED AND UPDRAFTS ARE SEEDED BY UPSTREAM CONVECTION. THIS COMPLEX WILL ORGANIZE AND TRANSLATE SOUTHEAST TO SOUTH-SOUTHEAST OVER THE MAJORITY OF THE CWA DURING THE AFTERNOON AND EARLY EVENING HOURS. WITH DCAPE VALUES AOA 1500 J/KG AND COLD POOLS AIDING IN ACCELERATING THE COMPLEX...THE MAIN SEVERE WEATHER THREAT DURING THE EVENT WILL BE DAMAGING STRAIGHT LINE WIND GUSTS. SOME OF THESE WIND GUSTS COULD BE LONG-LIVED AND SIGNIFICANT WITHIN WELL-DEVELOPED BOWED SEGMENTS ALONG THE LEADING EDGE OF THE MCS. THE COMPLEX SHOULD REMAIN ORGANIZED/SUPPORTED THROUGH THE SOUTHERN CWA AS A 35 KT LOW LEVEL JET FEEDS INTO THE SYSTEM. FLASH FLOOD GUIDANCE IS ROUGHLY 1.5 TO 2 INCHES PER 3 HOURS WITHIN THE CWA. SEVERAL OPERATIONAL MODELS ARE STRONGLY SUFFERING FROM CONVECTIVE FEEDBACK...WITH WIDESPREAD QPF OF 3 INCH+ ACCUMULATIONS. WHILE LOCALIZED AREAS IN THE MOST INTENSE ACTIVITY MAY CERTAINLY OBTAIN LARGE RAIN RATES NEAR FLASH FLOOD GUIDANCE...THE STEADY FORWARD SOUTHERN PROPAGATION OF THE COMPLEX WOULD SUGGEST FLOODING CONCERNS SHOULD NOT BECOME WIDESPREAD...AND LIKEWISE CONFIDENCE NOT HIGH ENOUGH ISSUE FLASH FLOOD HEADLINES FOR CWA. THE BACK EDGE OF THE PRECIPITATION SHIELD SHOULD BE LOCATED ALONG OR SOUTH OF THE INTERSTATE 35 CORRIDOR BY MIDNIGHT. SURFACE HIGH PRESSURE WILL SLIDE INTO THE EASTERN PORTION OF THE CENTRAL PLAINS BY MONDAY EVENING WITH DRIER AIR ADVECTING INTO THE CWA. SUBTLE DISTURBANCE ALOFT MOVES NORTH OF THE AREA BUT WITH EFFECTIVE FRONTAL BOUNDARY WELL TO THE SOUTH AND DRIER AIR...PRECIP CHANCES LOOK LOW TO NIL. POST FRONTAL UPSLOPE REGIME SETS UP ACROSS THE HIGH PLAINS ON TUESDAY WITH HIGH PRESSURE OVER THE MISSOURI VALLEY. WITH NORTHWEST FLOW CONTINUING...ANOTHER CONVECTIVE COMPLEX LOOKS TO EVOLVE FROM THE HIGH PLAINS AND TRANSLATE INTO CENTRAL KANSAS BY EVENING. UNCERTAINTY REMAINS TO THE TRACK OF THE COMPLEX...BUT THE SOUTHWESTERN PORTIONS OF THE CWA LOOK TO HAVE THE BEST CHANCES AT PRECIPITATION WITH THIS SCENARIO. BLAIR && .AVIATION... LIMITED AC AT 07Z SUGGESTS MID LEVEL MOISTURE RETURN AND ISENTROPIC LIFT IS FAIRLY LIMITED. BOTH THE RUC AND NAM PICK UP ON SOME ELEVATED CONVECTION OVER SOUTH CENTRAL KS THIS MORNING. PATCH OF AC OVER SOUTHWESTERN KS SUPPORTS THIS. SO EXPECT VFR CONDITIONS THROUGH THE MORNING WITH MID LEVELS TOO DRY FOR ELEVATED STORMS AT TOP...FOE OR MHK. FOR THIS AFTERNOON...FORECAST SOUNDINGS SHOW THE BOUNDARY LAYER REMAINING CAPPED UNTIL ABOUT 20Z. MAIN QUESTION IS NOT WHETHER TS WILL DEVELOP...BUT WHERE THEY TRACK AND HOW LOW CIGS AND VSBY WILL BE. WILL LIKELY NEED TO MONITOR MESO ANALYSIS THROUGH THE MORNING TO FINE TUNE FCST...BUT WOULD NOT BE SURPRISED IF SOME LIFR CIGS AND VSBY TEMPORARILY OCCUR GENERALLY IN THE 21-00Z TIME FRAME WITH +TSRA GIVEN ANTICIPATED SFC DEWPOINTS AND STEEP MID LEVEL LAPSE RATES. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 641 AM CDT SUN JUN 15 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-161145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 641 AM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ...A SIGNIFICANT SEVERE WEATHER EVENT WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING... MOISTURE CONTINUES TO RETURN INTO THE REGION THIS MORNING IN ADVANCE OF A COLD FRONT LOCATED OVER CENTRAL NEBRASKA. WITH ABUNDANT SUNSHINE AND AMPLE MOISTURE...A VERY UNSTABLE AIRMASS WILL EXIST OVER THE OUTLOOK AREA THIS AFTERNOON AND EVENING...WITH AN ENVIRONMENT FAVORABLE FOR SEVERE WEATHER. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT JUST NORTH OF THE KANSAS BORDER BY LATE MORNING. STORMS MAY INITIALLY BE SEMI-DISCRETE ACROSS THE NORTHERN PORTION OF THE OUTLOOK AREA...WITH THE POTENTIAL FOR LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO. THESE STORMS WILL QUICKLY EVOLVE INTO A LARGE THUNDERSTORM COMPLEX AND ACCELERATE SOUTHEASTWARD ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING STRAIGHT LINE WIND GUSTS. SOME OF THESE WIND GUSTS ALONG THE LEADING EDGE OF THE SQUALL LINE MAY BE SIGNIFICANT RESULTING IN WIDESPREAD WIND DAMAGE. ADDITIONALLY...TORRENTIAL RAINFALL WILL BE POSSIBLE WHICH COULD LEAD TO LOCALIZED FLOODING. PERSONS ON THIS FATHERS DAY SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON AND EVENING AND BE PREPARED TO QUICKLY MOVE TO SAFE SHELTER IF THREATENING WEATHER APPROACHES. MONITOR MEDIA OUTLETS AND FUTURE STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN TOPEKA KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT ACROSS PORTIONS OF NORTH CENTRAL AND EAST CENTRAL KANSAS...GENERALLY WEST OF A CONCORDIA TO EMPORIA LINE. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. BLAIR
The national radar mosaic for the moment the first event began.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Several reports of penny to quarter size hail.
Several reports of quarter size hail.
Several trained spotters reported hail between one inch and one and a half inches in diameter. Forty to fifty mile per hour winds also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111845, 111846, 111847, 111848, 111849, 111850, 111851, 111853, 111855, 121194.